Is Your Depo-Provera Causing Weight Gain?

The Depo-Provera shot could cause you to pack on the pounds, a new study suggests.

By + More

Depo-Provera, the progesterone-only birth control shot, has a lot of advantages: It's given once every three months in your doctor's office, so you don't have to remember to take a pill every night. It affords you the privacy of not having to keep contraceptives lying around for an inquisitive child or parent to find. It's more than 99 percent effective at preventing pregnancy, provided you get your shots on time—all of which could explain why it's used by about 5 percent of women ages 15 to 44. There is, though, one big drawback: weight gain, enough to make you go up one or two dress sizes, according to a new study published today in the American Journal of Obstetrics and Gynecology .

FE_DA_090305health_depo.jpg
Woman getting shot from doctor.

[How to Choose a Safe Birth Control Method: 11 Factors to Consider]

In the study, more than 700 women were allowed to choose among various contraceptive methods and then were followed for three years to measure their gain in weight and body fat. Those who chose the Depo shot gained an average of 11 pounds over three years and experienced a 3 percent increase in body fat compared with an average of 3 to 4 pounds and less than half the increase in body fat for those who used other forms of contraception. I asked study author Abbey Berenson, professor of obstetrics and gynecology at the University of Texas Medical Branch in Galveston, to explain what this finding means for women. Here are the edited excerpts of our conversation.

Should we all say no to Depo?


Not necessarily. Only one quarter of the Depo users in our study experienced a significant amount of weight gain. Most only gained a few pounds, the same as the pill or condom users. Why do some women gain weight and not others?


Right now, we don't really know. We're going to focus on that in our next study. We'd like to see if such variables as age, race, exercise, or previous childbirth play a role in weight gain. We found in our study that women who had previously used the shot saw a smaller weight gain than those who used it for the first time. We also know that white women who weren't obese gained significantly more than those who were—yet the same didn't hold true for black women. What is it about the progesterone that leads to weight gain?


We don't know, though there is a much higher dose of this hormone delivered in Depo compared to other hormonal methods of contraception. It could be that the extra progesterone lowers the body's metabolism, which promotes the storage of fat, or it could be that it increases appetite. We don't have the answer at this point. Do women shed the weight after they go off the shot?


Our study was the first to look at that. We found that women do lose some weight after they switch to a nonhormonal form of contraception—an average of 3 pounds over two years. Unfortunately, those who switched to birth control pills gained rather than lost those same 3 pounds. The same could apply to other hormonal contraceptives like the patch or ring. What advice do you have for women considering the shot?


They should monitor their weight, and if they gain a significant amount of weight during the first six months—say, in excess of 7 pounds—I'd recommend going off of it. If you do stop the shot because of weight gain, don't start taking the pill right away. Use a nonhormonal form of birth control for several months until your periods resume on a normal schedule—a sign that your body's progesterone levels have returned to normal. Have you ever gained weight after starting a new form of contraception? Post your comment below.

Here's what contraception to consider if you're over 35 or have been diagnosed with breast cancer.


Updated on 3/9/09: An earlier version of this story contained weight gain recommendations that have since been revised by the study author.